Objective: Antibiotic-associated diarrhea (AAD) and Clostridium difficile infection (CDI) are well-known outcomes from antibiotic administration. Because emergency department (ED) visits frequently result in antibiotic use, we evaluated the frequency of AAD/CDI in adults treated and discharged home with new prescriptions for antibiotics to identify risk factors for acquiring AAD/CDI.
Methods: This prospective multicenter cohort study enrolled adult patients who received antibiotics in the ED and were discharged with a new prescription for antibiotics. Antibiotic-associated diarrhea was defined as 3 or more loose stools for 2 days or more within 30 days of starting the antibiotic. C difficile infection was defined by the detection of toxin A or B within this same period. We used multivariate logistic regression to assess predictors of developing AAD.
Results: We enrolled and followed 247 patients; 45 (18%) developed AAD, and 2 (1%) developed CDI. Patients who received intravenous (IV) antibiotics in the ED were more likely to develop AAD/CDI than patients who did not: 25.7% (95% confidence interval [CI], 17.4-34.0) vs 12.3% (95% CI, 6.8-17.9). Intravenous antibiotics had adjusted odds ratio of 2.73 (95% CI, 1.38-5.43), and Hispanic ethnicity had adjusted odds ratio of 3.04 (95% CI, 1.40-6.58). Both patients with CDI had received IV doses of broad-spectrum antibiotics.
Conclusion: Intravenous antibiotic therapy administered to ED patients before discharge was associated with higher rates of AAD and with 2 cases of CDI. Care should be taken when deciding to use broad-spectrum IV antibiotics to treat ED patients before discharge home.
Copyright © 2014 Elsevier Inc. All rights reserved.